Hail, Weston
- When
- August 6, 6:05 PM MST
- Where
- Weston County, 1 mi E of Clareton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.700, -104.680
A thunderstorm became severe as it moved through southwestern portions of Weston County. The storm produced hail and wind gusts to 60 mph near Clareton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe as it moved through southwestern portions of Weston County. The storm produced hail and wind gusts to 60 mph near Clareton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 6, 4:19 PM MST, 1 hour 46 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 519 PM MDT Thu Aug 6 2020 .DISCUSSION...(This Evening Through Thursday) Issued at 245 PM MDT Thu Aug 6 2020 Upper ridging has moved across the central CONUS, with a trough now pushing onshore the Pac NW coast. An upper wave is pushing across the northern Rockies into central WY and the central Rockies. Deep southerly low level flow has persisted across the region, ahead of broad low pressure across Montana to Wyoming. Temperatures have risen into the 80s to low 90s. Dewpoints are in the 70s across south central SD, and 50s to 60 over western SD to northeast WY. Surface analysis shows a dryline just southwest of Campbell County, WY, where dewpoints are in the 30s on the other side of the boundary. This dryline is expected to push across northeast WY late this afternoon and into western SD in the evening/overnight hours. Strong instability extends across the CWA, but shear is marginal. Storms will push across northeast WY into far western SD late this afternoon into the evening hours, along and ahead of the dryline. A few storms may become severe, but lack of strong shear will limit organization. Some lingering storms are expected in the overnight hours; otherwise, quiet weather is expected through Friday morning. Warmer temperatures are expected, with highs in the upper 80s to around 100. A cold front is progged to push across the CWA Friday night as embedded waves within southwest flow aloft push across the CWA. This will bring isolated storms, mainly across northwest SD. Instability will be strong, but shear will be weak. The best forcing will be east of the CWA across the eastern Dakotas. Active southwest flow aloft will continue into Saturday, with several waves crossing the region. Friday night's cold front will become stationary across south central SD. Low pressure is expected to develop along the front. Strong instability and good shear on the warm side of the front will allow for strong to severe storms to develop in the afternoon and evening. The big question for the CWA will be the position of this frontal boundary as peak heating develops. Storm development may be over south central SD, but may quickly push east of the CWA by evening. Generally dry weather is expected through early next week. Highs will generally be near average. && .AVIATION...(For the 00Z TAFS Through 00Z Friday Evening) Issued At 517 PM MDT Thu Aug 6 2020 VFR conditions are expected through most of the period. Isolated to scattered thunderstorms will move eastward from northeastern Wyoming and across western South Dakota until around 06Z this evening. && .FIRE WEATHER... Issued at 245 PM MDT Thu Aug 6 2020 Near-critical fire weather conditions continue to look possible on Friday across portions of northeastern WY and southwestern SD. Limiting factor will be winds. Breezy conditions are expected on Sunday with near-critical relative humidity values. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...13 AVIATION...10 FIRE WEATHER...13
Hazardous Weather Outlook National Weather Service Rapid City SD 426 AM MDT Thu Aug 6 2020 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-071300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 426 AM MDT Thu Aug 6 2020 /526 AM CDT Thu Aug 6 2020/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms are expected late this afternoon and evening. Isolated strong to severe storms will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible at times in the period. Isolated severe weather will be possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
534 PM MDT THU AUG 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN 3 N WRIGHT 43.80N 105.49W
08/06/2020 M0.95 INCH CAMPBELL WY PUBLIC
RAIN FELL IN 20 MINUTES. ALSO HAD 0.25 TO 0.50 INCH
HAIL.
&&
EVENT NUMBER UNR2002684
MLSSpecial Weather Statement National Weather Service Rapid City SD 549 PM MDT Thu Aug 6 2020 WYZ055-058-070015- Weston WY-Southern Campbell WY- 549 PM MDT Thu Aug 6 2020 ...STRONG THUNDERSTORM OVER SOUTHEASTERN CAMPBELL AND NORTHWESTERN WESTON COUNTIES... At 548 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles east of Reno Junction, or 19 miles east of Wright, moving east at 30 mph. Pea to penny size hail and winds in excess of 40 mph will be possible with this storm. Hail may accumulate on roadways causing hazardous travel. This storm will remain over mainly rural areas of southeastern Campbell and northwestern Weston Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4370 10533 4393 10542 4406 10488 4369 10476 TIME...MOT...LOC 2348Z 264DEG 27KT 4386 10512 Eagan
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
601 PM MDT THU AUG 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST 7 NW ROCKYPOINT 44.99N 105.19W
08/06/2020 M73 MPH CROOK WY MESONET
&&
EVENT NUMBER UNR2002685
MLSSpecial Weather Statement National Weather Service Rapid City SD 606 PM MDT Thu Aug 6 2020 SDZ012-025-070030- Butte SD-Northern Foot Hills SD- 606 PM MDT Thu Aug 6 2020 ...STRONG THUNDERSTORM OVER SOUTHWESTERN BUTTE AND NORTHWESTERN LAWRENCE COUNTIES... At 606 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles west of Belle Fourche, moving north at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Spearfish and Belle Fourche. This includes Interstate 90 in South Dakota between Mile Markers 1 and 13, and between Mile Markers 15 and 18. LAT...LON 4446 10374 4453 10405 4479 10401 4477 10378 TIME...MOT...LOC 0006Z 185DEG 16KT 4465 10393 Eagan
Special Weather Statement National Weather Service Rapid City SD 630 PM MDT Thu Aug 6 2020 WYZ056-057-071-070115- Northeastern Crook WY-Wyoming Black Hills WY-Western Crook WY- 630 PM MDT Thu Aug 6 2020 ...STRONG THUNDERSTORM OVER NORTHERN CROOK COUNTY... At 629 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Devils Tower National Monument, or 24 miles northwest of Sundance, moving east at 30 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hulett, Alva, Oshoto, New Haven, Devils Tower National Monument, Warren Peak, Bear Lodge Campground and Cook Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4500 10489 4500 10417 4445 10427 4455 10501 TIME...MOT...LOC 0029Z 274DEG 28KT 4466 10472 Eagan
Special Weather Statement National Weather Service Rapid City SD 639 PM MDT Thu Aug 6 2020 SDZ012-025-070115- Butte SD-Northern Foot Hills SD- 639 PM MDT Thu Aug 6 2020 ...STRONG THUNDERSTORM OVER SOUTHWESTERN BUTTE AND NORTH CENTRAL LAWRENCE COUNTIES... At 639 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles southwest of Belle Fourche, moving northeast at 5 mph. Pea to penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Northern Spearfish, Belle Fourche, and Saint Onge. This includes Interstate 90 in South Dakota between Mile Markers 5 and 6. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4453 10396 4468 10405 4482 10379 4451 10365 TIME...MOT...LOC 0039Z 240DEG 6KT 4461 10393 Eagan
The Rapid City radar (KUDX), 156 km away, was scanning. The volume nearest the first event began at 01:07 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912093, 912094.